{[ promptMessage ]}

Bookmark it

{[ promptMessage ]}

Online cases 3-28-11 Mon

Online cases 3-28-11 Mon - Online cases Thrombocytopenia I...

Info icon This preview shows pages 1–3. Sign up to view the full content.

View Full Document Right Arrow Icon
Online cases 3-38-11. Thrombocytopenia I. HISTORY PATIENT PRESENTATION 23-year-old female aeronautical engineer complains of a rash on her ankles and shins and easy bruising for 10 days. The rash is not itchy or painful. She denies recent contact with new soaps or detergents. The bruises occur on her arms and sides unrelated to trauma. On further questioning she reports nosebleeds, gum bleeding with flossing and an unusually heavy menses one week ago. She had an upper respiratory infection 3 weeks ago, which has now resolved. On physical exam she has no lymphadenopathy or hepatosplenomegaly. Her stool is guaiac positive. Her signs and symptoms are most suggestive of what type of bleeding disorder? Select the most likely choice. Interruption of vascular integrity Incorrect. Brisk bleeding from a site of obvious trauma suggests a local vascular defect. Coagulation abnormality Incorrect. Coagulation abnormalities typically lead to deep bleeding into the muscles, joints, or body cavities. Abnormality of primary hemostasis Correct! COMMENT: Mucosal bleeding occurs when there is an abnormality of primary hemostasis, the first step in normal hemostasis. An adequate number of functioning platelets is required for this process What additional history would help you in this case? Select all the questions that you would ask. Have you had bleeding problems in the past, particularly with procedures or trauma? Good Choice. PATIENT’S RESPONSE: I had a tooth removed last year and it didn’t bleed much. COMMENTS: Bleeding history may help to differentiate between acquired and congenital disorders. In this case her history is more consistent with an acquired process. Have you had your cholesterol checked? Hypercholesterolemia is not relevant in this case. What medications are you taking? Good Choice. PATIENT’S RESPONSE: I’m not taking any medications. COMMENTS: Many medications can cause thrombocytopenia and/or platelet dysfunction. Medications that commonly cause thrombocytopenia include heparin, quinidine, quinine, antibiotics, many immunosuppressive medications, chemotherapeutic agents and H2-blockers. Medications that impair platelet function include aspirin and non-steroidal anti-inflammatory drugs. Do you smoke? Not relevant. No bleeding disorders have been related to smoking . Do you drink alcohol? If so, how often? Good choice. PATIENT’S RESPONSE: No. I don’t drink.
Image of page 1

Info icon This preview has intentionally blurred sections. Sign up to view the full version.

View Full Document Right Arrow Icon
COMMENTS: Excessive alcohol consumption is a common cause of thrombocytopenia. Alcohol can be acutely toxic to the bone marrow. Chronic alcohol abuse can lead to liver cirrhosis which can cause decreased thrombopoietin levels and hypersplenism, which can cause increased sequestration of platelets. Do you use intravenous drugs? Good choice. PATIENT’S RESPONSE: No. I’ve never used drugs.
Image of page 2
Image of page 3
This is the end of the preview. Sign up to access the rest of the document.

{[ snackBarMessage ]}

What students are saying

  • Left Quote Icon

    As a current student on this bumpy collegiate pathway, I stumbled upon Course Hero, where I can find study resources for nearly all my courses, get online help from tutors 24/7, and even share my old projects, papers, and lecture notes with other students.

    Student Picture

    Kiran Temple University Fox School of Business ‘17, Course Hero Intern

  • Left Quote Icon

    I cannot even describe how much Course Hero helped me this summer. It’s truly become something I can always rely on and help me. In the end, I was not only able to survive summer classes, but I was able to thrive thanks to Course Hero.

    Student Picture

    Dana University of Pennsylvania ‘17, Course Hero Intern

  • Left Quote Icon

    The ability to access any university’s resources through Course Hero proved invaluable in my case. I was behind on Tulane coursework and actually used UCLA’s materials to help me move forward and get everything together on time.

    Student Picture

    Jill Tulane University ‘16, Course Hero Intern